Missouri, 2009

Flash Flooding in Missouri, April 12, 2009

April 12, 2009 · NWS SGF · 2 events in 2 counties and zones

A large cluster of thunderstorms that mainly impacted Oklahoma and Arkansas, clipped far southwest Missouri with a brief period of heavy rain. Marginal flooding was observed in Barry and McDonald counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large cluster of thunderstorms that mainly impacted Oklahoma and Arkansas, clipped far southwest Missouri with a brief period of heavy rain. Marginal flooding was observed in Barry and McDonald counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 12, 5:28 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 5:28 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT SUN APR 12 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FORECAST HIGHLIGHTS/CHALLENGES IN THIS FORECAST PACKAGE WILL
CONTINUE TO DEAL WITH THE STORM SYSTEM TO THE SOUTHWEST AND
ASSOCIATED RAIN AND THUNDERSTORM CHANCES TODAY AND MONDAY.

CURRENTLY...SHOWERS AND THUNDERSTORMS EXTEND FROM NORTHEASTERN
OKLAHOMA TO SOUTH CENTRAL TEXAS EARLY THIS MORNING...AHEAD OF AN
UPPER LEVEL LOW ACROSS NEW MEXICO EARLY THIS MORNING. A VERY DRY
AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THIS SYSTEM...BUT
WILL CONTINUE TO MOISTEN FROM THE WEST TO EAST THIS MORNING.

THE SHOWERS ACROSS NORTHEASTERN OKLAHOMA WILL CONTINUE TO SPREAD TO
THE NORTHEAST INTO THE AREA THIS MORNING....OVERCOMING THE DRY AIR
ACROSS THE WESTERN CWA AROUND DAYBREAK. THIS RAIN WILL SLOWLY
SPREAD EAST THROUGH THE DAY...WITH MAINLY THE WESTERN AND SOUTHERN
CWA AFFECTED THIS MORNING...AND ACTIVITY SPREADING ACROSS THE ENTIRE
CWA THIS AFTERNOON AND EVENING. SCATTERED ACTIVITY WILL LIKELY
OCCUR OVERNIGHT WITH THE BETTER CHANCES OCCURRING ACROSS THE
NORTHERN CWA. THE LOW WILL REMAIN WELL TO THE SOUTH TODAY AND THE
WARM SECTOR WILL ALSO. SO...INSTABILITY AND THE SEVERE WEATHER
THREAT WILL REMAIN SOUTH OF THE AREA TODAY AND TONIGHT. THERE MAY
BE ENOUGH INSTABILITY FOR A RUMBLE OF THUNDER OR TWO HOWEVER.
MAINLY LOOKING AT A NICE STEADY LIGHT TO MODERATE RAINFALL
OCCURRING ACROSS THE AREA.

THE LOW WILL TRACK FROM THE SOUTHWEST INTO AND THROUGH THE AREA ON
MONDAY. COOLER TEMPERATURES WILL BUILD INTO THE AREA ON THE
BACKSIDE OF THE LOW AND RELATIVELY WARMER AND MORE MOIST AIR IN
PLACE AHEAD OF THE LOW. WITH THE LOW EXPECTED TO BE OVERHEAD ON
MONDAY THIS WILL LIKELY RESULT IN A TEMPERATURE GRADIENT OF
AROUND 10 DEGREES OR SO FROM THE NORTHWESTERN CWA TO THE
SOUTHEASTERN CWA. INSTABILITY WILL ALSO INCREASE ACROSS SOUTH
CENTRAL MISSOURI MONDAY AS THE LOW TRACKS INTO THE AREA AND
TEMPERATURES ALOFT COOL. THESE CONDITIONS WILL RESULT IN A SEVERE
HAIL THREAT ACROSS SOUTH CENTRAL MISSOURI DURING THE LATE MORNING
AND AFTERNOON HOURS. THE LOW WILL TRACK EAST OF THE AREA MONDAY
AFTERNOON AND WRAP AROUND RAIN MAY LINGER ACROSS THE AREA...
ESPECIALLY THE EASTERN CWA INTO MONDAY NIGHT.

A COLD AIRMASS WILL BUILD INTO THE REGION BEHIND THIS SYSTEM AND
TEMPERATURES MONDAY NIGHT WILL HAVE TO BE WATCHED AS LOWS SHOULD
DROP INTO THE 30S. RIGHT NOW IT APPEARS CLOUDS WILL LINGER OVER
THE AREA DURING THE OVERNIGHT HOURS...LIMITING ANY FROST
POTENTIAL. HOWEVER IF THE SKIES CLEAR OUT QUICKER THERE COULD BE
SOME FROST POTENTIAL.

UPPER LEVEL RIDGING BUILDS OVER THE REGION DURING THE MID PART OF
THE WEEK...WITH SEASONABLE TEMPERATURES RETURNING TO THE AREA.
THE NEXT STORM SYSTEM WILL AFFECT THE AREA LATE NEXT WEEK BRINGING
ADDITIONAL SHOWERS AND THUNDERSTORM CHANCES TO THE REGION.

WISE

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...COMPLEX FORECAST AS A LARGE STORM SYSTEM
CONTINUES TO MOVE NORTHEASTWARD INTO THE REGION AND INTO A DRY
AIRMASS. REGIONAL RADAR INDICATES A WIDE SWATH OF RAINFALL MOVING
NORTHEASTWARD INTO THE AREA. MUCH OF THIS MOISTURE HAS BEEN SPENT
MOISTENING THE ATMOSPHERE WITH LIGHT RAIN JUST NOW BEING REPORTED
AT JLN. VFR CIG/VIS WILL CONTINUE AT JLN THROUGH MID MORNING...
WITH A TRANSITION TO MVFR BY LATE MORNING. VFR CONDITIONS ARE
EXPECTED THROUGH MOST OF THIS MORNING AT SGF...TRANSITIONING TO
MVFR FROM MIDDAY INTO THE EARLY AFTERNOON HOURS. PERSISTENT LIFT
ACROSS MUCH OF THE MIDWEST WILL MAINTAIN RAIN AT BOTH TAF SITES
ALL DAY AND THROUGH MUCH OF THE EVENING. AVAILABLE MODEL OUTPUT
AND STATISTICS INDICATE THAT WE SHOULD TRANSITION TO IFR CIGS BY
LATE THIS AFTERNOON AND HAVE FOLLOWED ACCORDINGLY. IFR WILL
PERSIST THROUGH TONIGHT WITH DRIZZLE AND ADDITIONAL RAIN SHOWERS
POSSIBLE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 12, 7:40 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT SUN APR 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
840 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  A LARGE SHIELD OF MODERATE TO HEAVY RAIN WILL SPREAD ACROSS MUCH
  OF SOUTHERN MISSOURI TODAY.  A FEW EMBEDDED THUNDERSTORMS WILL
  ACCOMPANY THIS ACTIVITY.  LOCALLY HEAVY RAINFALL LEADING TO
  FLASH FLOODING IS LIKELY OVER SOME AREAS OF SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
  SOUTH CENTRAL AND CENTRAL MISSOURI MONDAY.  LARGE HAIL CAN NOT
  BE RULED OUT OVER AREAS ALONG AND EAST OF HIGHWAY 63.

  YET ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA BRINGING A
  CHANCE OF THUNDERSTORMS LATE NEXT WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE / CRAMER

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
April 12, 10:56 AM CST to 1:56 PM CST
Where
Barry County, 0.8 mi WNW of Seligman to 0.12 mi W of Seligman
Cause
Heavy Rain
Reported by
Public
Coordinates
36.525, -93.943

Excessive rain caused sections of Highway 37 and Highway 90 near Seligman to experience flash flooding.

Flash Flood, McDonald

When
April 12, 2:37 PM CST to 4:30 PM CST
Where
McDonald County, 2.07 mi S of Noel to 2.72 mi S of Noel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.520, -94.480

A section of Highway 59 was flooded from Butler Creek rising out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159795, 159796.